Acetaminophen is a common medication used for relieving a variety of discomforts such as: back pain, mild to moderate pain from headaches, cramping from menstrual periods, muscle aches, arthritis, tendonitis, toothaches, colds, flu, sore throats and it can also be used to reduce fever. The product is readily available over-the-counter (OTC) and is also used in a variety of OTC and prescription strength ‘combination’ medicines. Combination products are consumables that contain more than one active ingredient to treat more than one symptom. For example, cold and flu remedies may contain multiple active ingredients to address aches, pains, cough and fever.
More than 600 common prescription and over-the-counter medications contain acetaminophen as an active ingredient. It has become so mainstream that many people don’t realize that acetaminophen is responsible for over 56,000 emergency department visits annually in the U.S. and is the most common cause of acute liver failure in the U.S., Europe and Australia. Toxicity caused by acetaminophen use is also the second most common cause of liver transplantation worldwide.
Roughly 8 in 10 Americans routinely reach for OTC pain pills for discomfort and most people are unaware that these medications can be just as dangerous as prescription drugs if used incorrectly.
Dangers in the Dose
Individuals occasionally utilizing OTC acetaminophen as directed for something like an infrequent headache or menstrual cramps is not the concern as long as consumption is kept at or below the recommended dosage for a very short period of time. Ongoing and multiple daily doses trying to mask acute or chronic pain bring much higher risks for overconsumption and damage.
With the wide availability of OTC medications, it can be easy for people to underestimate the dangers involved or to inadvertently ‘double dose’ and take too much, especially if they are taking multiple products that each contain acetaminophen and they don’t realize it. Further, more potent prescription medications already contain much higher concentrations of acetaminophen and many combine it with an ingredient like codeine (an opioid) which can cause additional layers of threat or abuse.
Some consumers may try to address their pain at home with a medication that they have generally perceived as safe and then if they feel more unwell, they may try to take even more of it for relief, not realizing the potential risks. More is not better.
Whether overdose is intentional, or unintentional, the toxic effects on the liver are the same. Even in therapeutic doses, studies have shown that ongoing use creates an elevation in liver enzymes. When cells of the liver become damaged and no longer can handle the amount of acetaminophen in the body, then toxic intermediate stages of drug breakdown do not get processed and can result in life-threatening damage.
It is important to note that acetaminophen toxicity is a common cause of acute liver failure in children and adolescents, perhaps because they don’t read the labels, understand combination products or because they don’t understand that even OTC medicines have dangers. Symptoms of acetaminophen toxicity may include outward signs such as: abdominal pain, irritability, general weakness, loss of appetite, irritability, diarrhea, nausea, vomiting, jaundice (yellow appearance of whites of eyes and skin), convulsions or coma.
Avoiding Acetaminophen Overload
With the harm and risks associated with prescription and OTC painkillers, finding drug-free natural solutions to address pain are more important than ever. Chiropractic care is working on the forefront of this issue and has had a long history of effective nonpharmacological care for back pain, headaches, sprain/strain injury and a variety of other conditions. Doctors of chiropractic (DCs) understand neuromusculoskeletal pain, optimizing the function of the joints and supporting the surrounding soft tissues with a natural approach to help patients minimize the need for harmful analgesics.
In the battle to educate the public about the proper use and dangers of acetaminophen, DCs can work to help educate patients and suggest public service websites such as www.catiescause.org that strive to bring more awareness to the importance of this issue. To learn more about Catie’s Cause, listen to the Adjusted Reality Podcast episode featuring the organization’s founder, Karen Smith.
When consumers do opt to reach for acetaminophen, the following tips are provided to help guide safe usage and avoid overdose or abuse:
- Always read and follow the labels. Never take more than directed (dose or frequency).
- Pay special attention to dose levels for age and body weight, particularly for children.
- Keep all medicines out of reach of children.
- Do not mix acetaminophen with alcohol.
- If you have to take medications for pain more than a few days, talk to your doctor about other alternatives so that pain medications don’t become an unhealthy habit.
- If taking more than one OTC or prescription medication, ensure that you aren’t getting more than one dose of acetaminophen. Pay special attention to combination medicines that have more than one active ingredient. (Eg. don’t take acetaminophen for headache and fever and then inadvertently take it again within a cold and flu combination product).
- When buying OTC products, get in the habit of telling the pharmacist what other medications you or your child are taking and ask if adding acetaminophen is safe.
If at any time you suspect that you or a family member may have taken too much acetaminophen, timing is a vital factor in the treatment for possible toxicity. Go to the Emergency Room or call 911 as soon as possible (ideally within 8 hours of ingestion or shorter time frame) to achieve the best possible outcome for the patient.